Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS Birmingham, AL

March 27, 2005Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2005, 2:16 PM CST for Elmore County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2005, 2:16 PM CST (20:16 UTC)
Expired
Mar 27, 2005, 2:45 PM CST
In force
29 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Elmore County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 11:40 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 272016
SVRBMX
ALC051-272045-
/O.NEW.KBMX.SV.W.0121.050327T2016Z-050327T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CST SUN MAR 27 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 245 PM CST

* AT 212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ECLECTIC...OR ABOUT 9 MILES EAST OF
  WETUMPKA...AND MOVING NORTHEAST AT 75 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3262 8616 3251 8600 3251 8589 3273 8592
      3273 8603

$$

03
1 follow-up statement
000 
WWUS54 KBMX 272037
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CST SUN MAR 27 2005

ALC051-272047-
/O.CAN.KBMX.SV.W.0121.000000T0000Z-050327T2045Z/
ELMORE AL-
237 PM CST SUN MAR 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELMORE COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.

LAT...LON 3262 8616 3251 8600 3251 8589 3273 8592
      3273 8603

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:48 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 27, 9:48 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CST SUN MAR 27 2005

.UPDATE...

THE MAIN REASON FOR THE UPDATE IS FOR TORNADO WATCH 97 FOR THE
SOUTHEAST COUNTIES.

AT 15Z MSAS ANALYZED THE SURFACE LOW AROUND TUSCALOOSA.  THE COLD
FRONT EXTENDED WESTWARD AND IT WAS EAST OF MERIDIAN AND WEST
OF MOBILE.  THIS FRONT WILL CONTINUE TO MOVE EASTWARD TODAY.

THE WARM FRONT IS SOMEWHERE AROUND CALERA TO NORTH OF ALEX CITY.
THIS PUTS THE SOUTHEAST FORECAST AREA IN THE DANGEROUS WARM
SECTOR.  STORMS ARE BEGINNING TO FIRE IN THE WARM AREA AND EXPECT
THIS TREND TO CONTINUE THROUGH THE MORNING HOURS.

THE BEST GUESS WOULD BE FOR THE WARM SECTOR TO LIFT NORTHWARD
AS THE COLD FRONT PUSHES EASTWARD.  THIS WILL MOVE THE SEVERE
THREAT NORTH THROUGH THE DAY.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 5 PM FOR LEE...MACON...RUSSELL...BULLOCK...
MONTGOMERY...LOWNDES...PIKE...AND BARBOUR

&&

80/80
Hazardous weather outlook, Mar 27, 1:22 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CST SUN MAR 27 2005

ALZ011>015-017>050-272130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF CENTRAL ALABAMA TODAY.

THE SECOND ROUND OF SEVERE WEATHER WILL CONTINUE THROUGH THE
AFTERNOON HOURS AND INTO THE EVENING.  THIS IS DUE TO THE
RAPIDLY APPROACHING COLD FRONT AND BEING IN THE WARM SECTOR.

THE MAIN THREAT ACROSS AREAS SOUTH OF INTERSTATE 85 AND EAST OF
INTERSTATE 65 WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.  THIS AREA WILL BE THE MOST UNSTABLE AND HAVE
THE GREATEST SHEAR.  ACROSS THE REST OF THE FORECAST AREA...THE
MAIN THREAT WILL BE LARGE HAIL AND POSSIBLE ISOLATED SUPERCELLS.
THE RISK OF TORNADOES IS ALWAYS POSSIBLE WITH ANY SUPERCELL
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS EXPECTED TO BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS ON FRIDAY...WHICH SOME MAY BE
STRONG ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

KH/JDD

In the hours before

Special weather statement, Mar 27, 8:28 AM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 AM CST SUN MAR 27 2005

ALZ050-271603-
828 AM CST SUN MAR 27 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 96...

BARBOUR

NO COUNTIES REMAIN IN THIS WATCH.
Local storm report, Mar 27, 11:58 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             MILLBROOK               32.49N 86.37W
03/27/2005  1.00 INCH        ELMORE             AL   PUBLIC

1129 AM     HAIL             MILLBROOK               32.49N 86.37W
03/27/2005  0.88 INCH        ELMORE             AL   EMERGENCY MNGR

1130 AM     HAIL             MILLBROOK               32.49N 86.37W
03/27/2005  0.88 INCH        ELMORE             AL   BROADCAST MEDIA

1148 AM     HAIL             5 NE WETUMPKA           32.60N 86.14W
03/27/2005  1.00 INCH        ELMORE             AL   AMATEUR RADIO

1150 AM     HAIL             5 NE WETUMPKA           32.60N 86.14W
03/27/2005  1.75 INCH        ELMORE             AL   EMERGENCY MNGR

&&

KH/99
Local storm report, Mar 27, 12:03 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FUNNEL CLOUD     1 S ECLECTIC            32.62N 86.03W
03/27/2005                   ELMORE             AL   PUBLIC

            FUNNEL CLOUD REPORTED ONE MILE SOUTH OF ECLECTIC.

&&

KH/99
Local storm report, Mar 27, 12:30 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             DADEVILLE               32.83N 85.77W
03/27/2005  1.75 INCH        TALLAPOOSA         AL   LAW ENFORCEMENT

1215 AM     HAIL             3 S DADEVILLE           32.79N 85.77W
03/27/2005  1.75 INCH        TALLAPOOSA         AL   TRAINED SPOTTER

1219 AM     HAIL             DADEVILLE               32.83N 85.77W
03/27/2005  1.00 INCH        TALLAPOOSA         AL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT SMITH MOUNTAIN.

1221 AM     HAIL             DADEVILLE               32.83N 85.77W
03/27/2005  2.00 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            LARGER THAN GOLFBALL SIZE HAIL FALLING AT THE TALLAPOOSA
            COUNTY COURTHOUSE.

&&

KH/99
Local storm report, Mar 27, 1:00 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             FIVE POINTS             33.02N 85.35W
03/27/2005  1.75 INCH        CHAMBERS           AL   EMERGENCY MNGR

&&

KH/99
Special weather statement, Mar 27, 1:47 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST SUN MAR 27 2005

ALZ036-037-272030-
COOSA-TALLAPOOSA-
147 PM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA
COUNTIES UNTIL 230 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 147 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 12 MILES SOUTH OF KELLYTON...MOVING NORTHEAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLYTON...ALEXANDER
CITY...JACKSONS GAP...DADEVILLE...GOLDVILLE...NEW SITE AND DAVISTON
THROUGH 230 PM CST. PLEASE REMEMBER...A TORNADO WATCH IS IN EFFECT
UNTIL 5 PM.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:03 PM CSTSevere Thunderstorm WarningBMXRussell27 min
Mar 26, 6:22 PM CSTSevere Thunderstorm WarningBMXAutauga, Lowndes38 min
Mar 26, 7:02 PM CSTSevere Thunderstorm WarningBMXMarengo28 min
Mar 26, 7:19 PM CSTTornado WarningBMXMarengo26 min
Mar 26, 7:51 PM CSTSevere Thunderstorm WarningBMXDallas39 min
Mar 26, 8:18 PM CSTTornado WarningBMXDallas27 min
Mar 26, 10:10 PM CSTSevere Thunderstorm WarningBMXSumter50 min
Mar 26, 10:58 PM CSTSevere Thunderstorm WarningBMXSumter47 min
Mar 27, 12:39 AM CSTSevere Thunderstorm WarningBMXMontgomery36 min
Mar 27, 2:24 AM CSTTornado WarningBMXBarbour36 min
Mar 27, 2:25 AM CSTSevere Thunderstorm WarningBMXRussell35 min
Mar 27, 2:26 AM CSTSevere Thunderstorm WarningBMXDallas34 min
Mar 27, 2:35 AM CSTFlash Flood WarningBMXRussell115 min
Mar 27, 2:45 AM CSTFlash Flood WarningBMXMontgomery2 hr
Mar 27, 3:06 AM CSTTornado WarningBMXMontgomery, Pike24 min
Mar 27, 3:30 AM CSTTornado WarningBMXPike18 min
Mar 27, 3:35 AM CSTSevere Thunderstorm WarningBMXBullock25 min
Mar 27, 3:54 AM CSTFlash Flood WarningBMXBullock2 hr
Mar 27, 4:21 AM CSTSevere Thunderstorm WarningBMXBarbour24 min
Mar 27, 4:24 AM CSTFlash Flood WarningBMXRussell2 hr
Mar 27, 10:41 AM CSTSevere Thunderstorm WarningBMXLowndes19 min
Mar 27, 11:20 AM CSTSevere Thunderstorm WarningBMXAutauga, Elmore40 min
Mar 27, 11:43 AM CSTTornado WarningBMXElmore32 min
Mar 27, 11:57 AM CSTSevere Thunderstorm WarningBMXTallapoosa48 min
Mar 27, 12:14 PM CSTTornado WarningBMXTallapoosa31 min
Mar 27, 12:20 PM CSTTornado WarningBMXChambers40 min
Mar 27, 12:36 PM CSTSevere Thunderstorm WarningBMXDallas24 min
Mar 27, 12:54 PM CSTSevere Thunderstorm WarningBMXAutauga51 min
Mar 27, 2:00 PM CSTSevere Thunderstorm WarningBMXLowndes60 min
Mar 27, 2:26 PM CSTSevere Thunderstorm WarningBMXTallapoosa49 min
Mar 27, 2:26 PM CSTTornado WarningBMXLowndes34 min
Mar 27, 2:34 PM CSTTornado WarningBMXMontgomery41 min
Mar 27, 2:53 PM CSTSevere Thunderstorm WarningBMXLowndes37 min
Mar 27, 2:56 PM CSTTornado WarningBMXElmore, Macon34 min
Mar 27, 3:07 PM CSTTornado WarningBMXLowndes23 min
Mar 27, 3:12 PM CSTSevere Thunderstorm WarningBMXTallapoosa33 min
Mar 27, 3:14 PM CSTTornado WarningBMXMontgomery46 min
Mar 27, 3:29 PM CSTSevere Thunderstorm WarningBMXEtowah46 min
Mar 27, 3:49 PM CSTSevere Thunderstorm WarningBMXElmore, Macon41 min
Mar 27, 3:52 PM CSTSevere Thunderstorm WarningBMXPike23 min
Mar 27, 3:58 PM CSTFlash Flood WarningBMXMontgomery2 hr
Mar 27, 3:59 PM CSTSevere Thunderstorm WarningBMXLowndes, Macon, Montgomery31 min
Mar 27, 4:00 PM CSTFlash Flood WarningBMXMacon2 hr
Mar 27, 4:02 PM CSTFlash Flood WarningBMXChambers, Lee, Macon, Tallapoosa118 min
Mar 27, 4:02 PM CSTSevere Thunderstorm WarningBMXTallapoosa28 min
Mar 27, 4:09 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock36 min
Mar 27, 4:15 PM CSTSevere Thunderstorm WarningBMXCherokee, Etowah30 min
Mar 27, 4:22 PM CSTSevere Thunderstorm WarningBMXLee23 min
Mar 27, 4:28 PM CSTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery32 min
Mar 27, 4:30 PM CSTSevere Thunderstorm WarningBMXChambers45 min
Mar 27, 4:32 PM CSTSevere Thunderstorm WarningBMXRussell28 min
Mar 27, 4:51 PM CSTSevere Thunderstorm WarningBMXMontgomery24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.